Calcium-alkali syndrome; Cope syndrome; Burnett syndrome; Hypercalcemia; Calcium metabolism disorder
Milk-alkali syndrome is a condition in which there is a high level of calcium in the body (hypercalcemia). This causes a shift in the body's acid/base balance toward alkaline (metabolic alkalosis). As a result, there can be a loss of kidney function.
Milk-alkali syndrome is almost always caused by taking too many calcium supplements, usually in the form of calcium carbonate. Calcium carbonate is a common calcium supplement. It is often taken to prevent or treat bone loss (osteoporosis). Calcium carbonate is also an ingredient found in antacids (such as Tums).
A high level of vitamin D in the body, such as from taking supplements, can worsen milk-alkali syndrome.
Calcium deposits in the kidneys and in other tissues can occur in milk-alkali syndrome.
In the beginning, the condition usually has no symptoms (asymptomatic). When symptoms do occur, they can include:
Calcium deposits within the tissue of the kidney (nephrocalcinosis) may be seen on:
Other tests used to make a diagnosis may include:
In severe cases, treatment involves giving fluids through the vein (by IV). Otherwise, treatment involves drinking fluids along with reducing or stopping calcium supplements and antacids that contain calcium. Vitamin D supplements also need to be reduced or stopped.
The most common complications include:
Contact your health care provider if:
If you use calcium-containing antacids often, tell your provider about digestive problems. If you are trying to prevent osteoporosis, do not take more than 1.2 grams (1200 milligrams) of calcium per day unless instructed by your provider.
Bringhurst FR, Demay MB, Kronenberg HM. Hormones and disorders of mineral metabolism. In: Melmed S, Auchus RJ, Goldfine AB, Koenig RJ, Rosen CJ, eds. Williams Textbook of Endocrinology. 14th ed. Philadelphia, PA: Elsevier; 2020:chap 29.
DuBose TD. Metabolic alkalosis. In: Gilbert SJ, Weiner DE, eds. National Kidney Foundation Primer on Kidney Diseases. 7th ed. Philadelphia, PA: Elsevier; 2018:chap 14.BACK TO TOP
Review Date: 10/31/2021
Reviewed By: Walead Latif, MD, Nephrologist and Clinical Associate Professor, Rutgers Medical School, Newark, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
Health Content Provider
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2023 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.